Format

Send to

Choose Destination
Z Gastroenterol. 2001 Mar;39(3):225-32, 234-7.

[Liver toxicity of drugs of plant origin].

[Article in German]

Author information

1
Medizinische Klinik I mit Poliklinik, Friedrich-Alexander-Universität Erlangen-Nürnberg.

Abstract

Herbal drugs are widely used and often contain highly active pharmacological compounds. Recently, reports have mounted about hepatotoxicity of herbal remedies which ranges from mild liver enzyme alterations to chronic liver disease and liver failure. Hepatotoxicity of Chinese herbs has been recognized, e.g. during treatment of patients with atopic eczema. However, the toxic compounds remain to be determined. Hepatic veno-occlusive disease may result from pyrrolizidine alkaloids which are contained in numerous plants worldwide. Teucrium chamaedrys, commonly referred to as germander, may cause hepatitis and even liver cirrhosis. Significant hepatotoxicity has also been observed after the ingestion of chaparral. Recently, greater celandine, which is widely used for biliary disorders and dyspepsia, was identified as a cause of cholestatic hepatitis. Hepatotoxic reactions have also been observed after the ingestion of Atractylis gummifera, Callilepsis laureola, Senna, Kavapyrone and Pulegium. The aim of this review is to summarize potentially hepatotoxic herbal remedies, to further elucidate their mechanisms of toxicity and thereby underline the likelihood of plants to be the cause of liver damage.

PMID:
11324140
DOI:
10.1055/s-2001-11772
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Georg Thieme Verlag Stuttgart, New York
Loading ...
Support Center